New York, 2021

Hail in New York, August 12, 2021

August 12, 2021 · NWS BGM · 1 event in 1 county or zone

Hot and humid conditions helped create an unstable environment during the afternoon hours. Storms triggered along a passing disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Hot and humid conditions helped create an unstable environment during the afternoon hours. Storms triggered along a passing disturbance. Despite there being unstable conditions, just a lone hail report was received from Sullivan County after the majority of the severe activity had occurred to the west in Northeastern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 12, 8:52 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 12, 8:52 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
952 PM EDT Thu Aug 12 2021

.SYNOPSIS...
Lingering thunderstorms late this evening, then drying out
overnight. Hot and humid conditions and another round of
showers and thunderstorm are expected Friday. After a passing
cold front late Friday, the weekend will be seasonable and much
less humid.

&&

.NEAR TERM /THROUGH FRIDAY/...

950 PM Update...

Made some adjustments to raise PoPs where thunderstorms are
likely over the next several hours across most of NE PA. These
storms still have the potential to bring heavy downpours,
frequent cloud to ground lightning and isolated damaging winds,
through about midnight. Otherwise, just some minor adjustments
to overnight lows, cloud cover and winds...but overall the near
term forecast remains well on track.

730 PM Update...

The environment still has quite a bit of energy until the sun
sets, so it is possible that strong to severe storms may
continue into the late evening. Of most concern is a cluster of
thunderstorms in western PA which could clip the Wyoming valley
and Poconos late this evening. However, lapse rates are very
poor which has prevented more in the way of thunderstorms. The
HRRR overall has a better handle than the overdone NAM nest.
With this in mind the northern edge of the watch was trimmed
back at 7 pm with the rest of it expiring at 8 given the overall
decreasing threat. Temperatures fall to around 70 tonight, not
much relief from the heat.

Tomorrow will be a similar story with hot and humid conditions
and another chance for thunderstorms. Low-level cloud cover
present through the morning hours and even into the afternoon
could keep temperatures below the forecasted highs. Expected
highs will be in the mid to upper 80s across CNY and upper 80s
to lower 90s in NEPA. These forecasted highs are lower than the
previously forecast based on updated guidance. This was the
result even after blending in some of the 75th percentile from
the NBM. Due to this, heat indices are borderline advisory
criteria and a heat advisory was not issued at this time. It
does look like NEPA will not have the low-level cloud cover for
as long of a period tomorrow, so an advisory may be needed for
the southern counties of our forecast area. This will be re-
evaluated during the overnight update.

Another day of strong to severe storms are possible tomorrow.
Some scattered storms are possible tomorrow afternoon due to a
couple of weak waves passing through. Instability is not quite
as good as today as CAPE values are no more than 2000 J/kg and
shear values are 20-25kt. There is a little upper level support
as the jet dips down into our region and there is a slight fall
in 500mb heights.

Overnight lows will be in the 60s. A passing cold front late
Friday night and into early Saturday morning could bring some
additional scattered showers and thunderstorms, but likely
nothing severe. There is some uncertainty with how quickly this
frontal system will pass through so kept at least chance PoPs
through 06z Saturday before decreasing PoPs through the early
morning hours.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
245 PM Update...

A significant change in airmass is expected this weekend behind a
late night/early Saturday morning cold frontal passage. A
Continental Polar airmass will build in from Canada on Saturday with
much lower dewpoints in the 50s and high temperatures expected only
to reach the mid 70s. Morning clouds will give way to at least
partly sunny skies on Saturday followed by generally clear/sunny
skies for Sunday. Predominantly loaded the NBM forecast guidance,
although skewed it a bit with a blend of the cooler 10th
percentile guidance on Saturday night as there will be
significant radiational cooling prior to overnight fog/stratus
development. Upper 40s not out of the question in many parts of
CNY, although NEPA should hold out in the 50s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
245 PM Update...

High pressure continues to influence the Northeast's weather pattern
into early next week, although warming begins again on Monday
as we start to feel the influence of return southerly flow
aloft. This trend will continue through midweek with increasing
moisture resulting in better and better chances for thunderstorm
activity again toward Wednesday and Thursday. Confidence in the
forecast becomes less during the middle part of the week as we
keep an eye on what should be the remnants of tropical system
Fred moving through the Gulf States next week. Looks like enough
moisture return for showers and thunderstorms, anyway, but the
details of whether or not we'll be dealing with tropical-like
downpours remains to be sorted out. Temperatures should be back
into the 80s for Wednesday and Thursday.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Conditions are gradually becoming less favorable for
thunderstorms this evening. Still radar shows a brief shower
approaching KITH right around 00Z tonight. This shower should
be a quick mover and if lightning ramps up a quick AMD may be
needed. KAVP also may see another cluster of storms move through
around 01-03Z but confidence is too low for TAF inclusion at
this time. main concern overnight is for fog at KELM from 09-13Z
with indications of IFR restrictions at times.

VFR late evening through most of Friday. Some showers and
perhaps thunderstorms should develop by mid to late afternoon.
Given coverage and timing uncertainities held off on anything
more than VFR showers with this TAF set.

Outlook...

Friday night through Saturday...Scattered afternoon- evening
thunderstorms/restrictions, especially Friday night.

Saturday night through Monday...Mainly VFR.

Tuesday...Mainly VFR; slight chance for thunderstorms and
restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BTL/MJM/MWG
SHORT TERM...JAB
LONG TERM...JAB
AVIATION...MWG
Hazardous weather outlook, Aug 12, 7:04 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
804 PM EDT Thu Aug 12 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-140015-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
804 PM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional scattered thunderstorms are expected tomorrow afternoon
and evening. A few may be severe with damaging winds. Where
repeating batches of storms occur, isolated flash flooding could
occur.

Heat and humidity are likely to continue into tomorrow.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Aug 12, 8:46 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
946 PM EDT Thu Aug 12 2021

PAZ039-043-044-130230-
Wyoming PA-Susquehanna PA-Lackawanna PA-
946 PM EDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of Susquehanna, northern
Lackawanna and northeastern Wyoming Counties through 1030 PM EDT...

At 945 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Montrose to Tunkhannock. Movement was east
at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Falls, Carbondale, Archbald, Clarks Summit, Jackson, Clifford,
Jermyn, Susquehanna, Forest City and Tunkhannock.

This includes the following highway exits...
 Pennsylvania Interstate 81 between 197 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4145 7599 4187 7602 4197 7548 4153 7546
TIME...MOT...LOC 0145Z 253DEG 28KT 4182 7592 4155 7591

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

BJG
Special weather statement, Aug 12, 9:19 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1019 PM EDT Thu Aug 12 2021

PAZ044-047-130315-
Luzerne PA-Lackawanna PA-
1019 PM EDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of southern Lackawanna
and Luzerne Counties through 1115 PM EDT...

At 1019 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairmount Spgs to Locustdale. Movement was
east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scranton, Wilkes-Barre, Hazleton, Muhlenberg, Dunmore, Kingston,
Nanticoke, Plains, Old Forge and Pittston.

This includes the following highway exits...
 Interstate 80 between 256 and 273.
 Pennsylvania Interstate 81 between 143 and 190.
 Interstate 84 between 1 and 4.
 Interstate 380 between 20 and 24.
 Interstate 476 between 105 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4095 7621 4114 7623 4114 7628 4120 7632
      4130 7632 4136 7629 4138 7601 4142 7584
      4148 7545 4126 7544 4122 7552 4122 7554
      4112 7563 4113 7568 4109 7577 4105 7577
      4101 7574 4090 7603
TIME...MOT...LOC 0219Z 261DEG 40KT 4126 7624 4078 7637

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BJG
Local storm report, Aug 12, 9:37 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1037 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     NICHOLSON               41.63N 75.78W
08/12/2021                   WYOMING            PA   911 CALL CENTER

            LARGE TREE DOWN ON HIGHWAY 11. RADAR
            ESTIMATED TIME.

&&
Local storm report, Aug 12, 9:39 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1039 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     DALTON                  41.54N 75.73W
08/12/2021                   LACKAWANNA         PA   911 CALL CENTER

            TREE AND WIRES DOWN ON ROADWAY, VIA DISPATCH
            SCANNER. RADAR ESTIMATED TIME.

&&
Local storm report, Aug 12, 9:42 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1042 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND DMG     1 WNW VANDLING          41.64N 75.48W
08/12/2021                   LACKAWANNA         PA   911 CALL CENTER

            TREE DOWN ON ROAD, VIA DISPATCH SCANNER
            FEED. RADAR ESTIMATED TIME.

&&

MDP
Local storm report, Aug 12, 9:44 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1044 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     3 NE TOMPKINSVILLE      41.61N 75.57W
08/12/2021                   LACKAWANNA         PA   911 CALL CENTER

            TREE DOWN ON HICKORY RIDGE ROAD OF
            GREENFIELD TOWNSHIP. VIA DISPATCH SCANNER.
            RADAR-ESTIMATED TIME.

&&

MDP

The radar

The Binghamton radar (KBGM), 99 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sullivan

When
August 12, 9:59 PM EST
Where
Sullivan County, 0.86 mi SW of Jeffersonville
Measured
0.75 in hail
Reported by
Public
Coordinates
41.770, -74.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980422.